Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 146, NWS Bismarck, ND

July 21, 2012Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 10:14 PM CDT for Burke County, Divide County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 10:14 PM CDT (03:14 UTC)
Expired
Jul 21, 2012, 11:15 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KBIS 220314
SVRBIS
NDC013-023-220415-
/O.NEW.KBIS.SV.W.0146.120722T0314Z-120722T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY

* UNTIL 1115 PM CDT

* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTH OF NOONAN TO 13
  MILES SOUTH OF AMBROSE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSBY...NOONAN...LARSON...COLUMBUS...NORTH PORTAL...PORTAL...
  LIGNITE...FLAXTON AND NORTHGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 10216 4857 10260 4862 10288 4863 10289
      4863 10297 4875 10372 4901 10344
TIME...MOT...LOC 0314Z 280DEG 29KT 4917 10304 4877 10346
WIND...HAIL 60MPH 1.00IN

$$

AYD
3 follow-up statements
472 
WWUS53 KBIS 220327
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT SAT JUL 21 2012

NDC013-023-220415-
/O.CON.KBIS.SV.W.0146.000000T0000Z-120722T0415Z/
BURKE ND-DIVIDE ND-
1027 PM CDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DIVIDE
AND BURKE COUNTIES UNTIL 1115 PM CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF COLUMBUS TO 10
MILES NORTH OF CORINTH...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  NOONAN...LARSON...COLUMBUS...NORTH PORTAL...PORTAL...LIGNITE...
  FLAXTON AND NORTHGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4900 10216 4857 10260 4863 10289 4863 10297
      4873 10356 4901 10328
TIME...MOT...LOC 0327Z 280DEG 28KT 4915 10286 4875 10328
WIND...HAIL 60MPH 1.00IN

$$

AYD
432 
WWUS53 KBIS 220343
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 PM CDT SAT JUL 21 2012

NDC013-023-220415-
/O.CON.KBIS.SV.W.0146.000000T0000Z-120722T0415Z/
BURKE ND-DIVIDE ND-
1043 PM CDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DIVIDE
AND BURKE COUNTIES UNTIL 1115 PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF COLUMBUS TO WILDROSE...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LARSON...COLUMBUS...NORTH PORTAL...PORTAL...LIGNITE...FLAXTON AND
  NORTHGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4871 10343 4901 10316 4900 10216 4857 10260
      4863 10289 4863 10297
TIME...MOT...LOC 0343Z 281DEG 25KT 4906 10276 4866 10319
WIND...HAIL 60MPH 0.75IN

$$

AYD
272 
WWUS53 KBIS 220356
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 PM CDT SAT JUL 21 2012

NDC013-023-220415-
/O.CON.KBIS.SV.W.0146.000000T0000Z-120722T0415Z/
BURKE ND-DIVIDE ND-
1056 PM CDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DIVIDE
AND BURKE COUNTIES UNTIL 1115 PM CDT...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NORTH PORTAL TO HAMLET...MOVING EAST AT 30 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  NORTH PORTAL...PORTAL...LIGNITE...FLAXTON AND NORTHGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4868 10324 4901 10302 4900 10216 4857 10260
      4863 10289 4863 10297
TIME...MOT...LOC 0356Z 281DEG 25KT 4904 10259 4864 10302
WIND...HAIL 60MPH 0.75IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:03 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 21, 10:03 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1003 PM CDT SAT JUL 21 2012

.DISCUSSION...A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST
ACROSS SOUTHEASTERN SASKATCHEWAN. THE MAIN QUESTION IS JUST HOW FAR
SOUTH THE LINE WILL EXTEND INTO NORTH DAKOTA. THIS LINE IS MOVING
INTO AN ENVIRONMENT CHARACTERIZED BY DECREASING CAPE. HOWEVER...IT
IS NOT OUT OF THE QUESTION THAT THIS LINE WILL DEVELOP ITS OWN
COLD POOL AND MAINTAIN ITS STRUCTURE AND TRAJECTORY OVERNIGHT.
CURRENT THINKING IS THAT THE BULK OF THE ACTIVITY WILL HUG THE
US/CANADIAN BORDER FOR NOW. THE CELL MOVING SOUTH ACROSS BILLINGS
COUNTY IS EXPECTED TO CONTINUE TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING.

THE CURRENT FORECAST IS ON TRACK ONLY A FEW MINOR ADJUSTMENTS MADE
TO THE HOURLY TEMP/DEWPOINT/WIND GRIDS. THE FRESHENED UP PRODUCTS
WILL BE OUT SHORTLY.

&&

.AVIATION...SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL REMAINS A THREAT FOR THE WESTERN
AERODROMES OF KISN/KDIK. WILL CONTINUE WITH A VCTS THROUGH THE
EVENING AS A RESULT. OTHERWISE...VFR CEILINGS AND VISIBILITIES
ARE FORECAST TO CONTINUE NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 21 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE
ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD
INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Local storm report, Jul 21, 7:45 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             9 NNW TRENTON           48.19N 103.89W
07/21/2012  M2.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

&&

MMATHEWS
Local storm report, Jul 21, 8:27 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             15 W EPPING             48.28N 103.68W
07/21/2012  E1.75 INCH       WILLIAMS           ND   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

&&

MMATHEWS
Local storm report, Jul 21, 8:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ALAMO                   48.58N 103.47W
07/21/2012  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            REPORTED HEAVY RAINFALL.

&&

MMATHEWS
Special weather statement, Jul 21, 9:48 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT SAT JUL 21 2012

NDZ001-220315-
DIVIDE ND-
948 PM CDT SAT JUL 21 2012

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DIVIDE COUNTY UNTIL
1015 PM CDT...

AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
CROSBY TO 17 MILES WEST OF CROSBY...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CROSBY...
  AMBROSE...
  NOONAN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Local storm report, Jul 21, 9:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             10 NW WILLISTON         48.26N 103.78W
07/21/2012  M2.00 INCH       WILLIAMS           ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Special weather statement, Jul 21, 10:00 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT SAT JUL 21 2012

NDZ018-032-033-220330-
BILLINGS ND-DUNN ND-STARK ND-
900 PM MDT SAT JUL 21 2012

...SPECIAL WEATHER STATEMENT FOR EXTREME SOUTHWESTERN DUNN...
NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES UNTIL 930 PM MDT...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES WEST OF DICKINSON...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRYBURG...
  BELFIELD...
  SOUTH HEART...
  NEW HRADEC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 7:44 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie61 min
Jul 21, 8:42 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams24 min
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie56 min
Jul 22, 12:00 AM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward30 min
Jul 22, 4:27 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh63 min
Jul 22, 4:45 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 22, 5:08 PM CDTAreal Flood AdvisoryBISEmmons, McIntosh2 hr
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 22, 6:09 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh66 min
Jul 22, 6:48 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.